Testosterone Patch - Are the Side Effects Worth It?
Are you a woman who has a lowered sexual desire? Australian researchers say that a testosterone patch may significantly improve low libidos in older women.
However, there are side effects.
In a study of more than 800 postmenopausal women – with reported low sexual desire and not taking estrogen therapy– acquired unwanted hair growth as a side effect. "Most of it was mild, basically," said Susan Davis of Monash University in Melbourne, Australia, who led the study. "It doesn't seem to be an issue for the women. If it had been, you would have seen much greater withdrawals from the treatment groups."
Four of the women taking testosterone were diagnosed with breast cancer, but researchers say this was probably a chance occurrence.
"This is the first study to show that when used alone, testosterone administered by a skin patch significantly improves sexual well-being in postmenopausal women," said Davis.
This study ran for 52 weeks and found that after 24 weeks, women in the 300 microgram group of testosterone reported an average of 2.1 satisfying sexual episodes during a four-week period, compared to 1.2 sexually satisfying episodes for those on the lower dose and just 0.7 satisfying episodes for women on the placebo.
The study was published in the New England Journal of Medicine and was funded with research grants from Procter & Gamble Pharmaceuticals, the manufacturer of the testosterone patch, Intrinsa.
Source: NEJM Abstract, UPI